Irreducibility of the Cayley–Menger determinant and of a class of related polynomials

  • Mowaffaq Hajja
  • Mostafa Hayajneh
  • Bach Nguyen
  • Shadi Shaqaqha
Original Paper


If S is a given regular n-simplex, \(n \ge 2\), of edge length a, then the distances \(a_1, \ldots , a_{n+1}\) of an arbitrary point in its affine hull to its vertices are related by the fairly known elegant relation \(\phi _{n+1} (a,a_1,\ldots ,a_{n+1})=0\), where
$$\begin{aligned} \phi = \phi _t (x, x_1,\ldots ,x_{n+1}) = \left( x^2+x_1^2+\cdots +x_{n+1}^2\right) ^2 - t\left( x^4+x_1^4+\cdots +x_{n+1}^4\right) . \end{aligned}$$
The natural question whether this is essentially the only relation was recently and positively answered by M. Hajja, M. Hayajneh, B. Nguyen, and Sh. Shaqaqha. The authors made use of the irreducibility of the polynomial \(\phi \) in the case when \(n \ge 2\), \(t=n+1\), \(x= a \ne 0\), and \(k = \mathbb {R}\), but supplied no proof, promising to do so in another paper that is turning out to be this one. It is thus the main aim of this paper to establish that irreducibility. In fact, we treat the irreducibility of \(\phi \) without restrictions on t, x, a, and k. As a by-product, we obtain new proofs of results pertaining to the irreducibility of the general Cayley–Menger determinant that are more general than those established by C. D’Andrea and M. Sombra.


Cayley–Menger determinant Circumscriptible simplex Discriminant Homogeneous polynomial Irreducible polynomial Isodynamic simplex Isogonic simplex Orthocentric simplex Pompeiu’s theorem Pre-kites Quadratic polynomial Regular simplex Symmetric polynomial Tetra-isogonic simplex Volume of a simplex 

Mathematics Subject Classification

12E05 12E10 112D05 


  1. Abu-Saymeh, S., Hajja, M.: Equicevian points on the altitude of a triangle. Elem. Math. 67, 187–195 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Abu-Saymeh, S., Hajja, M., Hayajneh, M.: The open mouth theorem, or the scissors lemma, for orthocentric tetrahedra. J. Geom. 103, 1–16 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  3. Barbeau, E.J., Klamkin, M.S., Moser, W.O.J.: Five Hundred Mathematical Challenges, Spectrum Series. MAA, Washington, D.C. (1995)zbMATHGoogle Scholar
  4. Bentin, J.: Regular simplicial distances. Math. Gaz. 79, 106 (1995)CrossRefGoogle Scholar
  5. D’Andrea, C., Sombra, M.: The Cayley–Menger determinant is irreducible for \(n \ge 4\). Sib. J. Math. 46, 71–76 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Eves, H.: Solution to Problem 187. Coll. Math. J. 13, 278–282 (1982)Google Scholar
  7. Graham, L.A.: Ingenious Mathematical Problems and Methods. Dover, New York (1959)Google Scholar
  8. Hajja, M., Hayajneh, M.: Impurity of the corner angles in certain special families of simplices. J. Geom. 105, 539–560 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Hajja, M., Hayajneh, M., Martini, H.: More characterizations of certain special families of simplices. Results Math. 69, 23–47 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Hajja, M., Hayajneh, M., Hammoudeh, I.: Pre-kites: simplices having a regular facet. Beit. Algebra Geom. 58, 699–721 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  11. Hajja, M., Hayajneh, M., Nguyen, B., Shaqaqha, Sh: Distances from the vertices of a regular simplex, preprint. Results Math. 72(1), 633–648 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Hajja, M., Sondow, J.: Newton quadrilaterals, the associated cubic equations, and their rational solutions. Am. Math. Mon. (2018)Google Scholar
  13. Konhauser, J.D.E., Velleman, D., Wagon, S.: Which Way Did the Bicycle Go? ... and Other Intriguing Mathematical Mysteries, The Dolciani Math. Expositions, No. 18. MAA, Washington, D.C. (1996)Google Scholar
  14. Lang, S.: Algebra, 3rd edn. Addison-Wesley, Reading (1993)zbMATHGoogle Scholar
  15. MacHale, D.: My favourite polynomial. Math. Gaz. 75, 157–165 (1991)CrossRefGoogle Scholar
  16. Rabinowitz, S.: Problem N-3. AMATYC Rev. 9, 71 (1988)Google Scholar
  17. Sastry, K.R.S.: Natural number solutions to \(3(p^4+q^4+r^4+s^4)=(p^2+q^2+r^2+s^2)^2\). Math. Comput. Educ. 34, 1 (2000)CrossRefGoogle Scholar
  18. Schaumberger, N.: Problem 187. Coll. Math. J. 12, 155 (1981)Google Scholar
  19. Walker, R.J.: Algebraic Curves. Springer, New York (1978)CrossRefGoogle Scholar

Copyright information

© The Managing Editors 2017

Authors and Affiliations

  • Mowaffaq Hajja
    • 1
  • Mostafa Hayajneh
    • 2
  • Bach Nguyen
    • 3
  • Shadi Shaqaqha
    • 2
  1. 1.Philadelphia UniversityAmmanJordan
  2. 2.Yarmouk UniversityIrbidJordan
  3. 3.Louisiana State UniversityBaton RougeUSA

Personalised recommendations